Duke Mathematical Journal

Equivariant deformation of Mumford curves and of ordinary curves in positive characteristic

Gunther Cornelissen and Fumiharu Kato

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We compute the dimension of the tangent space to, and the Krull dimension of, the prorepresentable hull of two deformation functors. The first one is the "algebraic" deformation functor of an ordinary curve $X$ over a field of positive characteristic with prescribed action of a finite group $G$, and the data are computed in terms of the ramification behaviour of $X\to G\backslash X$. The second one is the "analytic" deformation functor of a fixed embedding of a finitely generated discrete group $N$ in ${\rm PGL}(2, K)$ over a nonarchimedean-valued field $K$, and the data are computed in terms of the Bass-Serre representation of $N$ via a graph of groups. Finally, if $\Gamma$ is a free subgroup of $N$ such that $N$ is contained in the normalizer of $\Gamma$ in ${\rm PGL}(2, K)$, then the Mumford curve associated to $\Gamma$ becomes equipped with an action of $N/\Gamma$, and we show that the algebraic functor deforming the latter action coincides with the analytic functor deforming the embedding of $N$.

Article information

Duke Math. J., Volume 116, Number 3 (2003), 431-470.

First available in Project Euclid: 26 May 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14G22: Rigid analytic geometry
Secondary: 14D15: Formal methods; deformations [See also 13D10, 14B07, 32Gxx] 14Hxx: Curves


Cornelissen, Gunther; Kato, Fumiharu. Equivariant deformation of Mumford curves and of ordinary curves in positive characteristic. Duke Math. J. 116 (2003), no. 3, 431--470. doi:10.1215/S0012-7094-03-11632-4. https://projecteuclid.org/euclid.dmj/1085598298

Export citation


  • J. Bertin and A. Mézard, Déformations formelles des revêtements sauvagement ramifiés de courbes algébriques, Invent. Math. 141 (2000), 195--238.
  • S. Bosch, U. Güntzer, and R. Remmert, Non-Archimedean Analysis, Grundlehren Math. Wiss. 261, Springer, Berlin, 1984.
  • S. Bosch and W. Lütkebohmert, Formal and rigid geometry, I: Rigid spaces, Math. Ann. 295 (1993), 291--317.
  • K. S. Brown, Cohomology of Groups, Grad. Texts in Math. 87, Springer, New York, 1982.
  • G. Cornelissen, F. Kato, and A. Kontogeorgis, Discontinuous groups in positive characteristic and automorphisms of Mumford curves, Math. Ann. 320 (2001), 55--85. \CMP1 835 062
  • W. Dicks and M. J. Dunwoody, Groups Acting on Graphs, Cambridge Stud. Adv. Math. 17, Cambridge Univ. Press, Cambridge, 1989.
  • H. M. Farkas and I. Kra, Riemann Surfaces, Grad. Texts in Math. 71, Springer, Berlin, 1980.
  • E.-U. Gekeler and M. Reversat, Jacobians of Drinfeld modular curves, J. Reine Angew. Math. 476 (1996), 27--93.
  • L. Gerritzen and M. van der Put, Schottky Groups and Mumford Curves, Lecture Notes in Math. 817, Springer, Berlin, 1980.
  • A. Grothendieck, Sur quelques points d'algèbre homologique, Tôhoku Math. J. (2) 9 (1957), 119--221.
  • --. --. --. --., ``Géométrie formelle et géométrie algébrique'' in Séminaire Bourbaki, Vol. 5, exp. no. 182, Soc. Math. France, Montrouge, 1995, 193--220., errata p. 390. \CMP1 603 467
  • F. Herrlich, ``On the stratification of the moduli space of Mumford curves'' in Groupe d'étude d'analyse ultramétrique: 11ème année: 1983/84, Secrétariat Math., Paris, 1985, exp. no. 18.
  • --. --. --. --., Nichtarchimedische Teichmüllerräume, Nederl. Akad. Wetensch. Indag. Math. 49 (1987), 145--169.
  • N. Koblitz, $p$-adic variation of the zeta-function over families of varieties defined over finite fields, Compositio Math. 31 (1975), 119--218.
  • R. Lidl and H. Niederreiter, Finite Fields, 2d ed. Encyclopedia Math. Appl. 20, Cambridge Univ. Press, Cambridge, 1997.
  • D. Mumford, An analytic construction of degenerating curves over complete local rings, Compositio Math. 24 (1972), 129--174.
  • S. Nakajima, $p$-ranks and automorphism groups of algebraic curves, Trans. Amer. Math. Soc. 303 (1987), 595--607.
  • M. Schlessinger, Functors of Artin rings, Trans. Amer. Math. Soc. 130 (1968), 208--222.
  • J.-P. Serre, Corps Locaux, 2d ed., Publ. Inst. Math. Univ. Nancago 8, Actualités Sci. Indust. 1296, Hermann, Paris, 1968.
  • --------, Trees, Springer, Berlin, 1980.
  • R. C. Valentini and M. L. Madan, A Hauptsatz of L. E. Dickson and Artin-Schreier extensions, J. Reine Angew. Math. 318 (1980), 156--177.